Alert archive / Illinois / Flash Flood Warnings in 2004

Flash Flood Warning 38, NWS Chicago, IL

July 20, 2004Boone County, Illinois

NWS Chicago, IL issued this flash flood warning at Jul 20, 2004, 6:24 PM CDT for Boone County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2004, 6:24 PM CDT (23:24 UTC)
Expired
Jul 20, 2004, 9:30 PM CDT
In force
3 hr
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Boone County, IL

The radar

The Milwaukee radar (KMKX), 75 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1569 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 202326
FFWLOT
ILC007-210230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
624 PM CDT TUE JUL 20 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOONE COUNTY IN NORTH CENTRAL ILLINOIS. 

* UNTIL 930 PM CDT

* AT 624 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED BETWEEN 1 
AND 2 INCHES OF RAIN HAS FALLEN ACROSS THE CENTRAL PORTIONS OF BOONE 
COUNTY...JUST TO THE NORTH OF BELVIDERE. ADDITIONAL HEAVY RAINFALL 
OF 1 TO 2 INCHES IS POSSIBLE WITH THIS STORM.

IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE
ROUTE. A CAR OR SMALL TRUCK INCLUDING SUVS AND PICKUPS CAN BE SWEPT
OFF A ROAD AND INTO A STREAM BY AS LITTLE AS TWO FEET OF WATER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE NEAR RISING WATER...MOVE TO HIGHER GROUND IMMEDIATELY.

LAT...LON 4242 8875 4218 8871 4219 8891 4241 8891
$$

MARSILI
3 follow-up statements
000 
WGUS73 KLOT 202356
FFSLOT
ILC007-210230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
653 PM CDT TUE JUL 20 2004

...A FLASH FLOOD WARNING CONTINUES FOR BOONE COUNTY IN ILLINOIS UNTIL
930 PM CDT...

AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAINS CONTINUING ACROSS THE CENTRAL PORTIONS OF BOONE COUNTY. 
NATIONAL WEATHER RADAR ESTIMATES BETWEEN 1 AND 2 INCHES OF RAIN HAS 
FALLEN ACROSS THE CENTRAL PORTIONS OF BOONE COUNTY...ESPECIALLY 
BETWEEN BELVIDERE AND POPLAR GROVE. ADDITIONAL RAINFALL AMOUNTS OF 
AROUND ONE INCH ARE POSSIBLE WITH THIS STORM...WITH LOCALIZED HIGHER 
AMOUNTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF IN A FLOOD PRONE AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG CREEKS AND STREAMS ARE ESPECIALLY VULNERABLE
TO THE EFFECTS OF FLOODING. DO NOT ATTEMPT TO CROSS FLOODED AREAS BY
FOOT OR AUTOMOBILE.

MOST DEATHS IN FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS IN WHICH WATER COVERS THE ROADWAY. IT ONLY TAKES
TWO FEET OF WATER TO WASH MOST VEHICLES AWAY INCLUDING SUVS AND
PICKUPS. VEHICLES CAUGHT IN RISING WATERS SHOULD BE ABANDONED
QUICKLY.

REPORT FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT
AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR
LATER STATEMENTS.

LAT...LON 4239 8890 4224 8890 4225 8873 4240 8873
$$

MARSILI
000 
WGUS73 KLOT 210023
FFSLOT
ILC007-210230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
720 PM CDT TUE JUL 20 2004

...A FLASH FLOOD WARNING CONTINUES FOR BOONE COUNTY IN ILLINOIS UNTIL
930 PM CDT...

AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAINS CONTINUING TO FALL FROM NORTHEAST OF POPLAR GROVE...INTO 
FAR NORTHEAST BOONE COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR 
ESTIMATES UP TO 2 INCHES OF RAIN HAS FALLEN BETWEEN POPLAR GROVE AND 
BELVIDERE. THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DECREASE IN 
COVERAGE AFTER 800 PM...BUT THE HEAVY RAIN FROM EARLIER THIS EVENING 
MAY RESULT IN FLOODING EVEN AFTER THE RAIN ENDS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF IN A FLOOD PRONE AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG CREEKS AND STREAMS ARE ESPECIALLY VULNERABLE
TO THE EFFECTS OF FLOODING. DO NOT ATTEMPT TO CROSS FLOODED AREAS BY
FOOT OR AUTOMOBILE.

MOST DEATHS IN FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS IN WHICH WATER COVERS THE ROADWAY. IT ONLY TAKES
TWO FEET OF WATER TO WASH MOST VEHICLES AWAY INCLUDING SUVS AND
PICKUPS. VEHICLES CAUGHT IN RISING WATERS SHOULD BE ABANDONED
QUICKLY.

REPORT FLOODING TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT
AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR
LATER STATEMENTS.

LAT...LON 4249 8874 4226 8874 4227 8886 4249 8889
$$

MARSILI
000 
WGUS73 KLOT 210042
FFSLOT
ILC007-210100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
741 PM CDT TUE JUL 20 2004

...THE FLASH FLOOD WARNING FOR BOONE COUNTY HAS BEEN CANCELLED...

AT 741 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS AND TRAINED SPOTTERS 
INDICATED NO REPORTS OF FLOODING. NO ADDITIONAL FLOODING IS 
ANTICIPATED IN THE WARNED AREA. THEREFORE...THE FLOOD WARNING HAS 
BEEN CANCELED.

LAT...LON 4247 8873 4246 8891 4218 8888 4219 8873
$$

MARSILI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:40 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 20, 2:40 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
240 PM CDT TUE JUL 20 2004

.DISCUSSION...

CHALLENGING FORECAST NEXT TWO DAYS WITH THREAT OF PRECIP AND TEMPS
MAIN CONCERN. A FEW SHOWERS EARLIER THIS AM AND A SHOWER JUST
RECENTLY FORMED ALONG THE LK BREEZE. HOWEVER EXPECT ANY ACTIVITY
THIS EVENING TO BE ISOLATED AS VERY LITTLE FORCING TO GET ANYTHING
GOING. SO PLAN ON MAINTAINING LOW CHANCE POPS THIS EVENING. BETTER
CHANCE OF PRECIP WILL BE WITH POSSIBLE MCS/DECAYING MCS MOVING INTO
NW IL TOWARD SUNRISE AND ACROSS NORTHERN IL THRU THE MORNING HRS.
CURRENT FORECAST HAS THIS TREND HANDLE WELL AND NOT PLANNING MANY
CHANGES. WILL BACK OFF TO LOW POPS WED AFTERNOON AND WITH SOME
CLEARING AND WARMING CAN EASILY SEE LOWER 90S FOR HIGHS AS GUIDANCE
SUGGESTS. LOOKS TO BE A WARM AND VERY HUMID PERIOD SETTING UP AS
LOWS TONIGHT AND WED NIGHT ONLY LOWER 70S AND HAVE BUMPED HIGHS UP
THURS TOWARD 90. SUBSIDENCE BEHIND POSSIBLE MCS MAY ALLOW PLENTY OF
SUNSHINE TO HEAT UP WED PM BUT MAY ALSO HELP MIX DEWPOINTS DOWN. SO
FOR NOW WILL GO WITH HIGH TEMPS IN THE LOWER 90S AND DEWPOINTS IN
THE MID 70S WED AFTERNOON...LOOKS LIKE HEAT INDICES IN THE 100-105
RANGE. THIS WOULD REMAIN BELOW BOTH COOK COUNTY WARNING AND REST OF
CWA ADVISORY CRITERIA SO FOR NOW WILL JUST HEADLINE IN HWO. GFS
FASTER THAN ETA BY 6-9 HRS WITH FROPA THURS AND WITH TOO MUCH
UNCERTAINTY PREFER TO GO WITH GOING SLOWER FORECAST...SUPPORTED BY
THE ETA. WITH THAT IN MIND WILL KEEP CHANCE TS THURS DURING THE DAY
AND SOUTH HALF THURS NIGHT...DRYING THINGS OUT FRIDAY INTO THE
WEEKEND AS HIGH PRESSURE BUILDS IN. DRY AND COOL WEATHER FOR THE
WEEKEND AS LARGE HIGH SLOWLY MOVES ACROSS THE LAKES REGION.

&&

.AVIATION DISCUSSION REGARDING 18Z TAFS...

MAIN CONCERNS ARE LAKE BREEZE DVLPMNT FOR ORD/MDW THIS AFTN...THEN
CONVECTIVE PROBABILITIES MAINLY LATER TONIGHT WITH POTENTIAL MCS
DEVELOPMENT OVER IA/SRN MN AND MOVEMENT TOWARD FCST AREA.

LIGHT SOUTHERLY SYNOPTIC LLVL FLOW ACROSS FCST AREA TODAY...WITH
SFC-950 MB WINDS GENERALLY BLO 10 KTS. GIVEN LIGHT GRADIENT AND
DIURNAL HEATING OF AIRMASS...EXPECT LK BRZ TO PUSH W/NW OF SHORE
THIS AFTN...AND HIGH RES VIS SAT IMAGERY AND 88-D REFLECTIVITY NOW
SHOWING LK BRZ BOUNDARY PUSHING INLAND A COUPLE OF MILES FROM ABOUT
WINNETKA NORTHWARD. THOUGH TEMP/FLOW SUPPORT LK BREEZE TO CONTINUE
MOVING INLAND...EXPECT PROGRESSION WILL BE SLOWER AND WEAKER THAN
PREVIOUS FCST...AND HAVE PUSHED TIMING BACK OF SERLY WIND SHIFT AT
KORD AND KMDW...AND HAVE KEPT WSPD BLO 10 KTS.

FOR CONVECTIVE TRENDS...AIRMASS DESTABILIZING ACROSS FCST AREA THIS
AFTN WITH SBCAPES IN 2000-3000 J/KG RANGE PER SPC RUC GRAPHICS. LOOP
OF GOES VIS IMAGERY SUGGESTS POSSILBE GRAVITY WAVES MOVG EAST ACROSS
NW IL/SW WI...AND THESE OR LAKE BREEZE COULD PROVIDE LLVL FOCUS FOR
TSRA INITIATION. HOWEVER...LARGER SCALE SUBSIDENCE IN WAKE OF MID
LVL S/WV LIKELY ENOUGH TO INHIBIT ANY DVLPMNT THIS AFTN. PROBABILITY
MUCH TO LOW FOR INCLUSION IN TAFS. BETTER CHANCE FOR TSRA APPEARS
LATE TONIGHT/WED MORNING PROVIDED DEVELOPMENT OF MCS OCCURS AS
EXPECTED OVER IA/MN. SINCE FCST OF TS IS BASED ON DVLPMNT TO OUR
WEST/NORTHWEST THIS EVE...WILL ONLY GO VCTS WITH VFR CB CIG TOWARD
12Z TO HINT AT CONVECTIVE POTENTIAL.

RATZER

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...NONE.
Hazardous weather outlook, Jul 20, 4:00 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
400 PM CDT TUE JUL 20 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-211100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
400 PM CDT TUE JUL 20 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THERE IS A CHANCE OF ISOLATED THUNDERSTORMS THIS EVENING. NO SEVERE
WEATHER IS EXPECTED.

A THUNDERSTORM COMPLEX IS EXPECTED TO MOVE INTO NORTHWEST ILLINOIS
AFTER 4 AM CDT...TOWARD SUNRISE. SOME OF THESE THUNDERSTORMS MAY BE
SEVERE WITH THE MAIN SEVERE WEATHER THREAT BEING DAMAGING WINDS AND
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

A LARGE THUNDERSTORM COMPLEX WILL MOVE OUT OF NORTHERN IOWA AND
SOUTHERN MINNESOTA WEDNESDAY MORNING...AND INTO NORTHWEST ILLINOIS.
LOCALLY HEAVY RAIN WILL BE THE MAIN CONCERN FROM THE THUNDERSTORM
COMPLEX IN NORTHERN ILLINOIS. AS THE COMPLEX MOVES EAST ACROSS
NORTHERN ILLINOIS THERE MAY BE ENOUGH DAYTIME HEATING TO ALLOW FOR
THE THUNDERSTORMS TO INTENSIFY. IF THAT SHOULD HAPPEN...HAIL AND
STRONG WINDS WOULD BE THE MAIN CONCERN...PARTICULARLY ACROSS
NORTHWEST INDIANA BY EARLY WEDNESDAY AFTERNOON.

HIGH TEMPERATURES ARE EXPECTED TO REACH THE LOWER 90S WEDNESDAY
AFTERNOON WITH HEAT INDICES REACHING 100 DEGREES.

THURSDAY AFTERNOON SHOULD SEE MORE THUNDERSTORMS AHEAD OF A STRONG
COLD FRONT THAT WILL ARRIVE IN THE REGION THURSDAY EVENING. AFTER
THURSDAY...THE REGION SHOULD REMAIN DRY AND RELATIVELY COOL THROUGH
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED EARLY WEDNESDAY MORNING INTO WEDNESDAY
AFTERNOON.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-211100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
400 PM CDT TUE JUL 20 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS EVENING. THERE IS ALSO A
CHANCE OF THUNDERSTORMS TOWARD MORNING. NO SEVERE WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

A THUNDERSTORM COMPLEX IS ANTICIPATED TO MOVE FROM WEST TO EAST
ACROSS THE SOUTHERN HALF OF LAKE MICHIGAN BEGINNING AFTER SUNRISE
WEDNESDAY. WINDS ARE EXPECTED TO BE GUSTY AND ERRATIC IN DIRECTION
AS THE STORMS MOVE ACROSS THE WATER. SOME THUNDERSTORMS MAY BE
SEVERE. MORE THUNDERSTORMS ARE EXPECTED THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

Nearby

Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.